Statistics from Altmetric.com
A teenage girl was brought to the accident and emergency unit by airport officials after being found unconscious in her seat on a flight landing at Heathrow from Nigeria. On presentation her sensorium on the Glasgow Coma Scale was 6/15. She was hypothermic (temperature 35.3°C) and her pupils were constricted bilaterally.
An x ray examination of the abdomen revealed multiple cylindrical opacities as seen with body packing (fig 1). Body packing is a term used to signify the smuggling of illicit drugs using the human body as a vehicle. Individual packets of drugs (usually cocaine or heroine) are wrapped in waterproof material such as latex glove fingers or condoms, and swallowed.1
Intravenous naloxone (400 µg) was administered and her sensorium improved immediately. However she lapsed back into unconsciousness soon afterwards. A naloxone infusion was started (running at 1000 μg/hour) and she was transferred to a tertiary unit where whole bowel irrigation with polythene glycol was administered until all the bags were expelled.
Body packing has been used as an important means of international drug trafficking in several large cities all over the world, but it is extremely rare in the paediatric age group. There are only two cases reported in children under 16.1 Drug toxicity owing to leaking or rupture of the packets, and intestinal obstruction have been reported.2 The x ray picture is usually diagnostic with a sensitivity of up to 90%.2 Paediatricians also now need to be aware of this radiological appearance.
Competing interests: none declared